A dynamic programming heuristic for the quadratic knapsack problem

Djeumou Fomeni, Franklin and Letchford, Adam (2014) A dynamic programming heuristic for the quadratic knapsack problem. INFORMS Journal on Computing, 26 (1). pp. 173-182. ISSN 1526-5528

[img]
Preview
PDF (2014-qkp-heuristic)
2014_qkp_heuristic.pdf - Published Version

Download (289kB)

Abstract

It is well known that the standard (linear) knapsack problem can be solved exactly by dynamic programming in O(nc) time, where n is the number of items and c is the capacity of the knapsack. The quadratic knapsack problem, on the other hand, is NP-hard in the strong sense, which makes it unlikely that it can be solved in pseudo-polynomial time. We show however that the dynamic programming approach to the linear knapsack problem can be modified to yield a highly effective constructive heuristic for the quadratic version. In our experiments, the lower bounds obtained by our heuristic were consistently within a fraction of a percent of optimal. Moreover, the addition of a simple local search step enabled us to obtain the optimal solution of all instances considered.

Item Type:
Journal Article
Journal or Publication Title:
INFORMS Journal on Computing
Uncontrolled Keywords:
/dk/atira/pure/subjectarea/aacsb/disciplinebasedresearch
Subjects:
ID Code:
62702
Deposited By:
Deposited On:
04 Mar 2013 14:10
Refereed?:
Yes
Published?:
Published
Last Modified:
27 Sep 2020 01:39